A recent study indicates that cannabis can reduce symptoms associated with Tourette syndrome. The findings were originally published in The Journal of Neuropsychiatry and Clinical Neurosciences. The study, “Preliminary Evidence on Cannabis Effectiveness and Tolerability for Adults With Tourette Syndrome,” was authored by Elia Abi-Jaoude, Lei Chen, Patrina Cheung, Tracy Bhikram, and Paul Sandor.
Researchers looked at 19 patients from the Toronto Western Hospital who consumed cannabis to treat moderate to severe symptoms of Tourette syndrome. All patients had been consuming cannabis at a regular rate for at least two years. Tics are sudden involuntary movements and sometimes vocalizations that are common in patients with Tourette syndrome. Motor tics are involuntary movements and Eighteen of the 19 observed patients said they had experienced a decrease in tic severity after consuming cannabis.
Most Tourette syndrome patients with severe symptoms are haunted by uncontrollable tics. “This topic was brought to our attention by patients,” study author Elia Abi-Jaoude of the University of Toronto told Psy Post. “Several of my patients with Tourette syndrome had noticed that if they used some marijuana, their tics decreased significantly. We began prescribing medical cannabis at our clinic and were struck by the improvements we saw in tics and related symptoms. We eventually decided that we should investigate this topic further.”
The initial findings are encouraging to researchers, but because only 19 patients were observed, more studies are needed to prove or disprove if cannabis is effective for treating the symptoms of Tourette syndrome. “The majority of patients for whom we prescribed cannabis had a significant improvement in their tics and related symptoms,” Abi-Jaoude added. “While the cannabis was generally well tolerated, most patients experienced side effects, such as sleepiness, decreased concentration, and anxiety.”
Cannabis is a much better option when considering the alternatives, such as benzodiazepines, antipsychotics or dopamine receptor blocking agents.